Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 23, 2021Winston County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 23, 2021, 4:18 PM CDT for Winston County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 4:18 PM CDT (21:18 UTC)
Expired
Jul 23, 2021, 5:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS

County Winston County, MS

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS84 KJAN 232118
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
418 PM CDT Fri Jul 23 2021
 
MSZ038-232200-
Winston MS-
418 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINSTON COUNTY UNTIL 500
PM CDT...

At 417 PM CDT, Meteorologists were tracking a strong thunderstorm
over Louisville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Millcreek around 430 PM CDT.
  Nanih Waiya around 500 PM CDT.

Other locations impacted by this storm include Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8893 3292 8893 3292 8896 3293 8897
      3293 8901 3310 8918 3318 8914 3321 8904
      3311 8881 3293 8881
TIME...MOT...LOC 2117Z 310DEG 13KT 3312 8905 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:50 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
250 PM CDT Fri Jul 23 2021

.DISCUSSION...

Tonight and tomorrow:

Sub-tropical ridging will continue to build across the region
which will further support a warming trend as we head into the
weekend. Ongoing diurnally driven showers and thunderstorms this
afternoon will dissipate with loss of heating after sunset with
partly cloudy to mostly clear skies overnight. Temperatures will
be mild with lows in the low to mid 70s. Another hot day is on tap
for tomorrow with afternoon highs once again climbing into the low
to mid 90s. Persistent rich boundary layer moisture with dewpoints
in the mid to upper 70s will yield heat index values of 100-110
degrees across much of the area. A heat advisory has been hoisted
generally along and west of I-55 where confidence is highest in
105-110 degree heat indices. This same area has also been added
to an elevated threat area in the HWO/graphic for heat stress with
slight eastward expansion of the limited threat area. Another
round of diurnally driven afternoon showers and thunderstorms is
also expected. While a few isolated microburst cannot be ruled out
with any deeper cores, near moist adiabatic mid-level lapse rates
along with poor vertical totals and a lack of substantial
downdraft CAPE will preclude a severe weather threat. /TW/

Saturday Night through Thursday Night...

Highs this weekend warm into the lower to middle 90s F as upper
ridging, centered over the Intermountain region, dominates the
pattern. While the ArkLaMiss won't be underneath the core of the
high and will thus be spared the stifling weather experienced
further west, increasing upper heights (2-4 dam above average and 6-
8 dam at 500 mb above what we saw earlier this week) will allow for
significantly warmer and drier weather. Isolated to widely scattered
afternoon and evening storms will be possible into next week as the
pattern looks to be slow to change. If anything, the pattern may
become more anchored and blocked as we head into Tuesday and
Wednesday when 500 mb heights of 592-594 dam pushing all the way
into Alberta, Canada. A longwave trough remains in place over the
New England states through the forecast period, placing our area in
a continued northwest flow aloft scenario and primarily under the
influence of the impressive western CONUS ridging.

Heat concerns for high heat indices near 105 F from today and
Saturday will persist through at least Sunday or Monday and so the
HWO products are updated this cycle to represent this forecast
confidence. Temperatures through the forecast period will top out
each day in the lower to middle 90s F with maximum daily dewpoints
in the middle 70s F. Beyond Sunday, heat will likely persist and
heat stress products may be needed to extend into later next week.
Heat advisories may also be required should some of the warmer
guidance look to verify. The primary window each day for greatest
apparent temperatures will be during each afternoon, with values
dropping into early evening and falling below triple digits by mid
evening.

Not much change expected in the forecast through the remainder of
the forecast period, with daily isolated chances for
afternoon/evening showers and thunderstorms and a continued threat
for 100+ F apparent heat in the afternoons. /86/

&&

.AVIATION...
18Z TAF discussion:

VFR conditions will prevail at all terminals through the forecast
period. Afternoon showers and thunderstorms are already underway
and will persist across the region through the early evening
hours. VCTS will be possible at any given terminal, which may lead
to brief reductions in visibility and ceiling if any of this
activity impacts an airfield. Otherwise, VFR conditions are
expected to prevail through the overnight hours as well. The one
exception may be the potential for fog development and sub-VFR
visibilities at GTR/MEI/PIB/HBG, however, confidence in location
and timing of any fog remains too low at this time to warrant
mention in the TAFs. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  94  75  94 /  23  56   9  45
Meridian      73  93  74  93 /  19  49  11  47
Vicksburg     77  95  76  95 /  19  56   6  32
Hattiesburg   75  94  76  93 /  19  53  15  60
Natchez       75  95  74  95 /  17  33   6  38
Greenville    75  94  74  95 /  18  53   8  28
Greenwood     74  95  74  95 /  15  53   8  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Saturday for MSZ018-019-025-
     034-035-040>043-047>049-053>055-059>064.

LA...Heat Advisory from 10 AM to 7 PM CDT Saturday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 10 AM to 7 PM CDT Saturday for ARZ074-075.

&&

TW/LP
Hazardous weather outlook, Jul 23, 2:59 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
259 PM CDT Fri Jul 23 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-
040>042-047>049-053>055-059>064-242000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-
259 PM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Saturday

Temperatures in the lower to mid 90s will combine with plentiful
moisture to create heat indices in the 105 to 110 degree range
for portions of the area this weekend into early next week.
Residents are urged to use caution if spending time outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Temperatures in the lower to mid 90s will combine with plentiful
moisture to create heat indices in the 105 to 110 degree range
for portions of the area this weekend into early next week.
Residents are urged to use caution if spending time outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ028>033-037>039-044>046-050>052-057-058-242000-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-
Clarke-
259 PM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ026-027-036-043-056-065-066-072>074-242000-
Grenada-Carroll-Holmes-Madison MS-Smith-Covington-Jones-Marion-
Lamar-Forrest-
259 PM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Saturday

Temperatures in the lower to mid 90s will combine with plentiful
moisture to create heat indices in the 100 to 105 degree range
for portions of the area this weekend into early next week.
Residents are urged to use caution if spending time outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Temperatures in the lower to mid 90s will combine with plentiful
moisture to create heat indices in the 100 to 105 degree range
for portions of the area this weekend into early next week.
Residents are urged to use caution if spending time outdoors.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

1

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 23, 4:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT Fri Jul 23 2021

MSZ038-232200-
Winston MS-
418 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WINSTON COUNTY UNTIL 500
PM CDT...

At 417 PM CDT, Meteorologists were tracking a strong thunderstorm
over Louisville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Millcreek around 430 PM CDT.
  Nanih Waiya around 500 PM CDT.

Other locations impacted by this storm include Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8893 3292 8893 3292 8896 3293 8897
      3293 8901 3310 8918 3318 8914 3321 8904
      3311 8881 3293 8881
TIME...MOT...LOC 2117Z 310DEG 13KT 3312 8905

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:40 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more28 hr
Jul 23, 5:12 PM CDTSpecial Weather StatementJANGrenada33 min
Jul 23, 5:38 PM CDTSpecial Weather StatementJANJasper37 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.